The pathomorphological and clinical findings were investigated in 10 cases of drug-induced hypersensitivity nephritis. Hypersensitivity due to drugs was strongly suggested by the lymphocyte stimulation test in all patients. The offending drugs included penicillin, cephem derivatives, nonsteroidal anti-inflammatory drugs, and minocycline. All patients developed acute renal failure shortly after administration of regular doses of the drugs. Allergic symptoms plus a raised level of serum IgE or eosinophilia were seen in 7 patients. The remaining 3 patients receiving nonsteroidal anti-inflammatory drugs had no allergic symptoms, but developed severe proteinuria. Eight patients without severe glomerular damage recovered after withdrawal of the offending drugs and temporal dialysis and/or steroid therapy. Renal biopsies revealed tubulitis and tubular epithelial degeneration with interstitial edema as the common characteristic findings. Granulomatous lesions were occasionally observed. Multinucleated giant cells found in the granulomas were positive for LN-3 which is compatible with HLA-DR antigen. The glomeruli appeared normal, except in 2 cases in whom crescentic glomerulonephritis and thrombotic microangiopathy were seen. Our study suggests that the lymphocyte stimulation test and renal biopsy are the most useful means to confirm the diagnosis and provides further evidence for the participation of cell-mediated immunity in the pathogenesis of drug-induced hypersensitivity nephritis.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.